CICM SAQ 2015.2 Q17
A 45-year-old male is admitted to the Emergency Department after ingesting an unknown quantity of “headache tablets”. His initial complaints are nausea, vomiting, shortness of breath and tinnitus. Fluid resuscitation has been commenced. You are asked to assess him as he is getting more dyspnoeic.
His serum biochemistry and arterial blood gas profile are as follows:
- a) Describe the acid-base status. (20% marks)
- b) What are four severe complications of this toxidrome? (20% marks)
- c) What coagulopathy may be present in this toxidrome and what is the treatment? (10% marks)
- d) What are the treatment options for severe toxicity, and what is their rationale? (50% marks)
Answer and interpretation
a) Describe the acid-base status. (20% marks)
- Increased anion gap metabolic acidosis
- Concomitant normal anion gap metabolic acidosis
- Respiratory alkalosis
- Decreased delta ratio
b) What are four severe complications of this toxidrome? (20% marks)
- Pulmonary oedema
- Cerebral oedema
c) What coagulopathy may be present in this toxidrome and what is the treatment? (10% marks)
- Vitamin K
d) What are the treatment options for severe toxicity, and what is their rationale? (50% marks)
Forced alkaline diuresis.
- Renal excretion of salicylates becomes important when the metabolic pathways become saturated. There is a 10-20 fold increase in elimination when the urine pH increased from 5 to 8.
- Most of the drug is protein-bound, and is concentration dependant. The volume of distribution is small, and binding site saturation leads to large levels of free drug, which is easily dialyzable.
- Many aspirin forms are slow release and after ingestion they clump together in the GI tract, forming a large slow release preparation. It is also poorly soluble in the stomach leading to delayed absorption.
- Pass rate: 64%
- Highest mark: 9.3
Additional Examiners’ Comments:
- Most candidates understood the acid-base abnormalities but not all were able to provide cogent answers relating to the complications and management. Few were able to describe all the treatment options for severe toxicity with the rationale for these strategies.
Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also a Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.
After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.
He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE. He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.
His one great achievement is being the father of three amazing children.
On Twitter, he is @precordialthump.
| INTENSIVE | RAGE | Resuscitology | SMACC